Antidepressants at College (page 2)
Antidepressants are the most common psychoactive medications used in the college population and in the general population. They have been used effectively for a long time, but until the arrival of Prozac in 1987, they weren't nearly as popular because of the risks and side effects of the older antidepressants, called tricyclics. These include drugs such as Norpramin (desipramine), Elavil (amitriptilene), Sinequan (doxepin), and Tofranil (imipramine).
The mechanism of action of antidepressants is still not completely understood, but there is general agreement that they affect levels and functioning of the neurotransmitters serotonin and norepinephrine in the brain. The tricyclics usually had a dual action, some more specialized to one or the other neurotransmitter, and they were also effective for depression.
But they were never popular because they frequently caused side effects, including weight gain, which is the "kiss of death" for any medication that a college student is willing to consider. From a clinician's standpoint, they were also problematic because they could have effects on cardiac conduction, could be quite lethal when taken in overdose, and had a variety of other unpleasant side effects such as dry mouth, lethargy, night sweats, constipation, urinary hesitancy, jitteriness, and sexual side effects.
When Prozac arrived on the scene in 1987, it caused an explosion in antidepressant use. This drug, which was a selective serotonin reuptake inhibitor (SSRI), appeared to have almost no side effects, and people who had been chronically depressed sometimes had remarkable turnarounds. There was also an initial decrease in appetite, which led many people to my office requesting the medication, not because they were depressed, but because they heard it was an effective diet pill. Others claimed that these drugs made people "better than normal," and their popularity soared.
A steady stream of SSRIs came to market: Zoloft (sertraline), Paxil (paroxetine), Celexa (citalopram), Luvox (fluvoxamine), and Effexor (venlafaxine), a dual uptake inhibitor (also affected norepinephrine reuptake at higher doses as well as serotonin).
Like most new medications, the positive news came first and problems appeared later. One major side effect of all of these medications is sexual dysfunction: decrease in libido, difficulty maintaining erections, and difficulty having orgasms.
It was thought that the prevalence of sexual dysfunction was about 2 percent during the clinical trials, but it turns out that the side effect probably occurs around 50 percent of the time. The initial low incidence was due to the fact that no one asked about sexual function and patients were reluctant to raise the question.
There are strategies to manage and somewhat control this side effect, so it isn't a reason to reject the idea of taking the medication. However, as you might imagine, this is a very worrisome side effect for students, some of whom are embarking on their first sexual ex periences. It is beyond the scope of this book to fully discuss treatments, but suffice it to say this is usually a very manageable side effect.
There are other usually transient side effects that include nausea (if medication is taken on an empty stomach), jitteriness, occasional headaches, and other infrequent, benign side effects that are usually self-limited.
There has been a great deal of alarmist news and concern in the media about antidepressant use. One area of risk occurs when bipolar disorder symptoms are triggered with an antidepressant trial. The college years are the peak age of onset for bipolar disorder, and the first episode may present with depressive symptoms; the prescribed antidepressant can then trigger a manic episode. (That's why it is important to get a careful family history of bipolar disorder and, if it exists, to monitor a medication trial very closely, as the risks of developing bipolar disorder are then higher.)
Another side effect is akathesia, or "restlessness." People usually experience this in their legs and feel that they can't sit still. This can lead to increased anxiety and agitation and may be one reason they feel more desperate.
Recently, in England, these medications have been banned for use by children under the age of eighteen because of higher suicide rates. The use of SSRI antidepressants is currently under review in this country. On February 2, 2004, the Boston Globe reported that in 2002 there were almost eleven million prescriptions dispensed in the United States to patients under age eighteen. According to the article, FDA files show 110 reports of suicide amongst youths taking these medications since they were released in 1987.
My experience mirrors these findings. I have personally seen these medications save and turn around the lives of many adolescents, and in the final analysis the benefits seem to outweigh the risks when the medication is prescribed appropriately and closely monitored. We have to wait for the final scientific analysis, but there is pressure to take these drugs off the market because the voices of those families with tragic outcomes are louder than those of the large number of people who have been helped. I hope that careful scientific analysis of the data will give us an unbiased answer.
Should Your Child Use?
Now, let's get to the key question for you: When you are considering an antidepressant trial with your child, what are the things to weigh and how do you decide whether or not to try the medication? As with most decisions in life, it is important to weigh the risks and potential benefits.
How do you know if someone has a "biologic" depression that will respond to medication? Or if that person would respond better to psychotherapy? There are no simple answers to these questions. There is a lot of current research looking at chemical changes in the body, and I think most of us hope that someday there will be a blood test to tell us whether someone is clinically depressed and which neurotransmitter is abnormal, guiding us to medication choice. But we aren't there yet.
There is also bias on the part of providers toward or against prescribing medication for depression based on training and background. If you're a hammer, everything looks like a nail. Some prescribers have a very biologic orientation and recommend medication as part of most treatments. If your school of choice has limited prescribing ability or the counseling staff has a developmental background and approach, they believe that most things are developmental and psychotherapy is the solution. As usual, the truth lies somewhere in between. Most prescribers ask about "vegetative" signs of depression, and if several symptoms are persistent over at least two to four weeks, depending on severity, medication and psychotherapy combined might be the answer.
Some of these signs include:
- Changes in sleep patterns: insomnia, waking through the night, early morning waking or lethargy in the morning
- Changes in appetite: either increases or decreases
- Concentration problems
- Decreased energy
- Loss of interest in usual activities that used to be enjoyable
- Social withdrawal
- Loss of self-esteem
- Feelings of hopelessness or despair
- Irritability: little day-to-day frustrations getting to you that didn't before
- Seeing the negative side of everything: "The glass is always half empty"
- No external reasons (such as losses, disappointments, and so on) for these symptoms
- Significant family history of depression or alcoholism
There is no hard and fast rule here, and many of us trained in psychotherapy and prescribing feel that a trial of psychotherapy is usually the first course of treatment. But because medications take three to six weeks to work, if students are way behind academically, feeling overwhelmed, and have a significant number of symptoms, sometimes medication and psychotherapy are started simultaneously, especially when speed of response is paramount.
I have seen many students over the years who were resistant in principle to medication and had a number of other issues that we worked on in psychotherapy. They eventually decided to try medication because their symptoms persisted, and it was not unusual that after a month or two, the student would say, "You know this medication has made a huge difference for me, and although I enjoy talking with you about these other issues, I feel like myself again. I'd rather be out with friends and come to see you when needed for refills." I'm not implying that psychotherapy isn't valuable, but biology is sometimes 70 to 80 percent of the problem.